Colorado, 2006

Dust Devil in Colorado, April 23, 2006

April 23, 2006 · NWS GJT · 1 event in 1 county or zone

A dust devil ripped through a rural neighborhood, destroying a chicken coop and tearing the roof off of a nearby shed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A dust devil ripped through a rural neighborhood, destroying a chicken coop and tearing the roof off of a nearby shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 8:37 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 23, 8:37 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MDT SUN APR 23 2006

.UPDATE...
SIMILAR CONDITIONS AS YESTERDAY EXPECTED ACROSS THE AREA TODAY AS
A DRY SOUTHWEST FLOW DOMINATES. BASED ON THE LACK OF VERIFICATION FOR
YESTERDAY/S RED FLAG WARNING AND NEW GUIDANCE...WE HAVE DECIDED TO
CANCEL THE FIRE WEATHER WATCH FOR THIS AFTERNOON AND EARLY EVENING.
THERE WILL CERTAINLY BE SOME LOCALIZED CRITICAL FIRE WEATHER
CONDITIONS BUT NOT WIDESPREAD ENOUGH FOR A WARNING. MADE SOME
ADJUSTMENTS TO MORNING CLOUD COVER AND MINOR ADJUSTMENTS TO AFTERNOON
WIND AND POP FIELDS...OTHERWISE THE FORECAST IS IN GOOD SHAPE.
LINDQUIST

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
MOSTLY CLEAR AND MILD ACROSS THE CWFA EARLY THIS MORNING AS SOUTHERLY
FLOW CONTINUED OVERHEAD AHEAD OF CLOSED LOW OVER SOUTHERN CA.

TODAY: AS IN PREVIOUS MODEL RUNS...DRY SLOT WORKING NORTHWARD OVER
THE REGION TODAY WHICH WILL LIMIT PRECIPITATION CHANCES. MORNING
SUNSHINE WILL GIVE WAY TO PARTLY CLOUDY SKIES...MAINLY NORTH DURING
THE AFTERNOON. BROAD AREA OF DIFFLUENCE/DIVERGENCE AND DAYTIME
WARMING MAY GENERATE A FEW LATE AFTERNOON SHOWERS AND TSTMS...BUT
AGAIN MOISTURE VERY LIMITED.

BIG QUESTION FOR TODAY IS WHETHER TO GO FORWARD WITH RED FLAG WARNING
FOR AREAS BELOW 8K FEET IN WESTERN COLORADO WHERE GREEN UP HAS NOT
YET OCCURRED. GOOD INSOLATION ENSURES DEEP MIXING MUCH LIKE YESTERDAY
...HOWEVER MOS GUIDANCE AND 7H WINDS POINT TO WINDS APPROACHING...BUT
NOT EXCEEDING GUST CRITERIA...EXCEPT LOCALLY. IN ADDITION...WEAK COLD
ADVECTION ALOFT WILL RESULT IN COOLER AFTERNOON HIGHS WHICH WILL...IN
TURN...LEAD TO HIGHER RH VALUES. NOT ENOUGH SUPPORT FOR RED FLAG
WARNING IN LATEST MODEL DATA...THOUGH EITHER A MINOR UP-TICK IN WINDS
OR TEMPERATURE IN NEXT MODEL RUN WOULD BE SUFFICIENT TO TIP THE SCALE
TOWARD CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...COMPELLED TO
CONTINUE FIRE WEATHER WATCH LEAVING THE DAY CREW TO MAKE THE FINAL
DETERMINATION ON THIS EVENT BASED ON 23/12Z MODEL DATA.

TONIGHT: CENTER OF UPPER LOW EXPECTED TO MOVE TO EXTREME SOUTHWEST
UTAH BY MORNING. MEANWHILE...EAST OF THE DIVIDE A STRONG SURGE OF
COLD AIR IS EXPECTED DROP SOUTHWARD ALONG THE HIGH PLAINS OF WY AND
CO. BOTH GFS AND...TO A GREATER EXTENT...THE NAM INDICATED THAT COLD
AIR SUFFICIENTLY DEEP TO SPILL ACROSS THE DIVIDE IN SOUTHEAST WY
BRINGING BRINGING BAROCLINIC ZONE INTO THE NORTHERN PORTION OF THE
CWFA. NOT ENTIRELY CONFIDENT THIS SCENARIO WILL PLAY OUT...BUT HAVE
SEEN IT HAPPEN IN THE PAST SO WILL GO ALONG WITH IT. OVERRUNNING
COMBINED WITH DIFLUENCE/DIVERGENCE ALOFT IN THIS PATTERN WILL
GENERATE SHOWERS ACROSS THE NORTHERN PORTION OF THE CWFA AND ALONG
THE DIVIDE. NOT ENTIRELY IMPRESSED WITH LIS SO WILL ONLY MENTION
SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT.

MONDAY-MONDAY NIGHT: LOW OPENS AND MOVES TO THE NORTHEAST MONDAY
WITH REMNANTS OF THIS SYSTEM LINGERING INTO THE NIGHT. STATIONARY
FRONT INDICATED ACROSS THE NORTH WILL CONTINUE TO BE THE FOCUS FOR
SHOWERS AND TSTMS WHILE SOUTH LARGELY DRY. SHOWERS WILL DIMINISH
FROM WEST TO EAST MONDAY NIGHT.

AS ALLUDED TO ABOVE...SLIGHTLY COOLER TODAY WITH MILD LOWS CONTINUING
TONIGHT. MARKEDLY COOLER ON MONDAY...ESPECIALLY ACROSS THE NORTH
BEHIND THE FRONT. CONTINUED COLD ADVECTION WILL IMPACT HIGHS ACROSS
THE REMAINDER OF THE AREA THOUGH MAV GUIDANCE SEEMED A BIT TOO
COOL.

.LONG-TERM (TUESDAY THROUGH SUNDAY)...SLOWER EXITING SYSTEM ON
TUESDAY WARRANTS SCT POPS FOR THE NORTHERN MTNS. OTHERWISE FORECAST
ON TRACK AS RIDGE BUILDS OVER THE REGION ON WEDNESDAY AHEAD OF THE
NEXT PACIFIC LOW TRACKING THRU AZ ON THU-FRI. THE MORE PROGRESSIVE
DGEX IS REJECTED. SUBTROPICAL MOISTURE TAP STILL PROGGED FIRST ONTO
THE FRONT RANGE AND THEN WRAPPED INTO THIS CWA. SOME CONCERN THAT
THE LOW MAY CUTOFF OR TRACK TOO FAR SOUTH...SO WITH LIMITED
CONFIDENCE LOW END CHANCE POPS IS A PRUDENT FORECAST. MEX GUIDANCE
TEMPS ABOVE NORMAL AND GENERALLY USED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/HLO/JOE/TAL
Hazardous weather outlook, Apr 23, 8:26 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
926 AM MDT SUN APR 23 2006

COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
926 AM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST AFTERNOON WINDS COMBINED WITH LOW RELATIVE
HUMIDITIES AND DRY FUELS WILL CREATE LOCALLY CRITICAL FIRE WEATHER
CONDITIONS IN WESTERN COLORADO BELOW 8000 FEET. IN ADDITION...A FEW
ISOLATED DRY THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN AND
CENTRAL MOUNTAINS LATE THIS AFTERNOON.

WARMER THAN NORMAL TEMPERATURES WILL PERSIST TODAY WHICH WILL RESULT
IN INCREASED SNOWMELT. WATER LEVELS ALONG SOME CREEKS AND STREAMS IN
NORTHWEST COLORADO WILL NEED CLOSE MONITORING FOR HIGH WATER...
ESPECIALLY THE YAMPA RIVER AND ITS TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SNOW ACROSS THE
HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Mesa

When
April 23, 11:30 AM MST to 11:33 AM MST
Where
Mesa County, Palisade
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503039.